Alert archive / Alabama / Wind Advisories in 2010

Wind Advisory 17, NWS Birmingham, AL

November 4, 201039 counties in Alabama

NWS Birmingham, AL issued this wind advisory at Nov 4, 2010, 5:07 AM CDT for 39 counties in Alabama. It took effect at Nov 4, 2010, 7:00 AM CDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Nov 4, 2010, 5:07 AM CDT (10:07 UTC)
In effect from
Nov 4, 2010, 7:00 AM CDT
Expired
Nov 4, 2010, 7:00 PM CDT
In force
12 hr
Issued by
NWS Birmingham, AL
All 39 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 10:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 10.1 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2010-11-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2010-11-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
510 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

132 
WWUS74 KBMX 041007
NPWBMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
507 AM CDT THU NOV 4 2010

...BREEZY CONDITIONS EXPECTED TODAY AND BELOW FREEZING
TEMPERATURES EXPECTED SATURDAY MORNING...

.HIGH PRESSURE WILL BUILD INTO THE AREA TODAY BEHIND A STRONG COLD
FRONT. THE TIGHTENED PRESSURE GRADIENT WILL RESULT IN BREEZY
NORTHWESTERLY WINDS. AS THE SURFACE HIGH SETTLES ACROSS THE AREA
THIS WEEKEND...CLEAR SKIES AND CALM WINDS WILL ALLOW TEMPERATURES
TO FALL BELOW FREEZING SATURDAY MORNING. 

ALZ011>015-017>050-050100-
/O.NEW.KBMX.WI.Y.0017.101104T1200Z-101105T0000Z/
/O.NEW.KBMX.FZ.A.0001.101106T0600Z-101106T1400Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON...
FAYETTE...DOUBLE SPRINGS...JASPER...ONEONTA...GADSDEN...
ANNISTON...CENTRE...HEFLIN...CARROLLTON...TUSCALOOSA...
BIRMINGHAM...HOOVER...COLUMBIANA...PELHAM...ALABASTER...
PELL CITY...MOODY...TALLADEGA...SYLACAUGA...ASHLAND...ROANOKE...
LIVINGSTON...EUTAW...GREENSBORO...MOUNDVILLE...MARION...
CENTREVILLE...CLANTON...ROCKFORD...ALEXANDER CITY...DADEVILLE...
VALLEY...LANETT...LAFAYETTE...DEMOPOLIS...LINDEN...SELMA...
PRATTVILLE...FORT DEPOSIT...HAYNEVILLE...WETUMPKA...TALLASSEE...
MONTGOMERY...TUSKEGEE...UNION SPRINGS...AUBURN...OPELIKA...
PHENIX CITY...TROY...EUFAULA
507 AM CDT THU NOV 4 2010

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...
...FREEZE WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH SATURDAY
MORNING...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. A
FREEZE WATCH HAS ALSO BEEN ISSUED. THIS FREEZE WATCH IS IN EFFECT
FROM LATE FRIDAY NIGHT THROUGH SATURDAY MORNING. 

BREEZY NORTHWESTERLY WINDS ARE EXPECTED TODAY DUE TO A TIGHTENED
PRESSURE GRADIENT BEHIND A PASSING COLD FRONT. SUSTAINED WINDS OF 15
TO 20 MPH WITH GUSTS UP TO 28 MPH ARE POSSIBLE. 

AS THE SURFACE HIGH SETTLES OVER THE SOUTHEAST...CLEAR SKIES AND
CALM WINDS WILL ALLOW TEMPERATURES TO DROP INTO THE UPPER 20S AND
LOWER 30S ACROSS CENTRAL ALABAMA SATURDAY MORNING.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 17 MPH AND HIGHER...
OR WIND GUSTS OF 29 MPH AND HIGHER...ARE EXPECTED. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

A FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE.
THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE VEGETATION.
TAKE THE PROPER PRECAUTIONS TO PROTECT TENDER PLANTS AND OUTDOOR
ANIMALS. 

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this wind advisory went out at Nov 4, 4:39 AM CDT, 28 minutes earlier.

Area forecast discussion, Nov 4, 4:39 AM CDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
439 AM CDT THU NOV 4 2010

.DISCUSSION...

PER LATEST WATER VAPOR...UPPER LOW IS PUSHING ACROSS THE NORTHERN
GULF OF MEXICO AS THE DRY AIR PUNCH ASSOCIATED WITH THE ARCTIC
TROUGH ACROSS THE CONUS PUSHES SOUTHWARD AND IS ENTERING FAR
NORTHWEST ALABAMA. LIGHT RAIN CONTINUES ACROSS PORTIONS OF THE
AREA...AHEAD OF AN ADVANCING COLD FRONT. BACK EDGE OF THE LIGHT RAIN
IS NOW ENTERING NORTHWEST CENTRAL ALABAMA. LOOKING FURTHER TO THE
NORTHWEST...DEWPOINTS IN NORTHWEST TN AND SOUTHERN MO ARE IN THE LOW
30S AND UPPER 20S.

THE COLD FRONT WILL PUSH THROUGH THE AREA THIS MORNING...ENDING THE
LIGHT RAIN AND ALLOWING SKIES TO CLEAR. EXPECT ALL RAIN TO BE EAST
OF THE AREA BY 1PM. BEHIND THE FRONT...WINDS WILL BE GUSTY FROM THE
NORTHWEST TODAY...WARRANTING A WIND ADVISORY THROUGH 7 PM TONIGHT.
WILL SEE A WARMUP TODAY AS THE CAA LAGS BEHIND THE ACTUALLY COLD
FRONT. AROUND 60 CAN BE EXPECTED IN THE NORTH BEFORE TEMPS BEGIN TO
FALL THROUGH THE AFTN HOURS. MID 60S ARE EXPECTED IN THE SOUTH.
OVERNIGHT LOWS TONIGHT WILL BE IN THE MID 30S.

CLOUDS WILL LINGER ACROSS THE AREA...ESPECIALLY IN THE NORTH...THROUGH
TOMORROW AS THE UPPER TROUGH AXIS SWINGS THROUGH THE SOUTHEAST. NOT
CONVINCED THERE WILL BE ENOUGH MOISTURE TO SQUEEZE OUT ANY LIGHT
RAIN...BUT WITH STEEPENING LAPSE RATES/COLD TEMPS ALOFT ASSOCIATED
WITH THE UPPER LOW...COULD SEE A FEW LIGHT SHOWERS IN THE NORTHEAST.
NO ACCUMULATION IS EXPECTED. AS THE UPPER LOW PULLS TO THE EAST AND
HIGH PRESSURE CONTINUES TO BUILD INTO THE AREA...WINDS WILL BE
BREEZY AGAIN. FOR NOW GUSTS ARE FORECASTED TO REMAIN JUST BELOW WIND
ADVISORY CRITERIA. HIGHS FRIDAY WILL BE IN THE LOW TO MID 50S.

AS THE SURFACE HIGH SETTLES ACROSS THE SOUTHEAST FOR THE
WEEKEND...CLEAR SKIES AND LIGHT WINDS WILL ALLOW FOR THE COLDEST
TEMPERATURES OF THE SEASON...WITH LOWS IN THE LOW 30S AND UPPER 20S
AREAWIDE. A FREEZE WATCH WILL BE ISSUED FOR THE ENTIRE AREA FOR
SATURDAY MORNING. HIGHS SATURDAY WILL BE IN THE MID 50S...WITH A
RELAXED WIND FIELD AND CLEAR SKIES. DESPITE LOWS SUNDAY MORNING BEING A
DEGREE OR TWO HIGHER THAN THE PREVIOUS NIGHT...A FREEZE WATCH WILL
LIKELY BE NEEDED FOR THAT PERIOD AS WELL.

THE AIRMASS WILL MODERATE THROUGH THE FIRST HALF OF THE WORK WEEK AS
THE SURFACE HIGH SHIFTS EASTWARD AND SOUTHERLY FLOW RETURNS TO THE
AREA. DRY CONDITIONS ARE EXPECTED THROUGH MID WEEK WITH HIGHS BACK
INTO 60S AND LOWS IN THE 40S.

14

&&

.AVIATION...06Z TAF DISCUSSION.

-RA AND -SHRA CONTINUES FOR MANY TAF SITES.  THE MAIN AVIATION
CONCERN THROUGH THE NEXT 6 HOURS WILL BE THE LOW CIGS AND LOW
VIS...MAINLY IN THE MVFR AND POTENTIALLY IFR CATEGORY.  WILL NEED TO
CLOSELY MONITOR THE VIS THROUGH THE REMAINDER OF THE OVERNIGHT FOR
POSSIBLY VENTURING TOWARDS THE LOW END AS SOME ISOLATED NON TAF
SPOTS ARE BEGINNING TO REPORT 1 MILE OR LESS.  THIS WILL MAINLY
PERSIST IN THE PREFRONTAL ENVIRONMENT.  THE COLD FRONT IS
APPROACHING FROM THE NORTHWEST...NOW ACROSS WESTERN MS AND TN. ITS
PASSAGE WILL BE BRING STRONGER WINDS AND IMPROVING VIS AND CIGS.
FOR MOST SITES THIS WILL OCCUR TOWARDS DAYBREAK.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST THROUGH THE END OF 2010. THE CEILOMETER DATA
WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     60  36  51  27  54 /  20  10  20   0   0
ANNISTON    61  37  52  27  55 /  20  10  10   0   0
BIRMINGHAM  62  37  53  29  56 /  20  10   0   0   0
TUSCALOOSA  63  37  56  30  59 /  20  10   0   0   0
CALERA      62  38  54  30  56 /  20  10   0   0   0
AUBURN      63  36  54  30  55 /  30  10   0   0   0
MONTGOMERY  65  39  57  31  58 /  30  10   0   0   0
TROY        63  38  58  30  58 /  40  10   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ALL OF CENTRAL
ALABAMA.

FREEZE WATCH FROM LATE FRIDAY NIGHT THROUGH SATURDAY MORNING FOR
ALL OF CENTRAL ALABAMA.

&&
Hazardous weather outlook, Nov 3, 7:00 PM CDT, 10 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
700 PM CDT WED NOV 3 2010

ALZ011>015-017>050-050000-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
700 PM CDT WED NOV 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A STRONG COLD FRONT WILL PUSH THROUGH THE AREA ON THURSDAY. HIGH
PRESSURE WILL THEN SETTLE OVER THE AREA WITH FREEZING CONDITIONS
LIKELY BY SATURDAY...SUNDAY...AND PERHAPS MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
ANTICIPATED AT THIS TIME.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 4, 5:07 AM CDTFreeze WatchBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more23 hr

Nearby

Wind Advisories in Alabama, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.